Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Tested negative for HIV and hepatitis. SGOT level came 212. Should I be concerned?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
my ast sgot level came back at 212 what does that mean? i was negative for hiv and any hepitis. should I be concerned? The other part of the liver test came back at 85.
Posted Mon, 27 Aug 2012 in Liver and Gall Bladder
Answered by Dr. Sourav Ganguly 3 hours later

Thanks for your query.

I think there is cause for some concern here. Since the liver enzyme levels are high, and the hepatitis screen is negative, we need to rule out other causes of liver damage here. Causes of increased liver enzyme levels include certain medications, alcohol, obesity, cirrhosis, Gall stone, pancreatitis, etc.
These possibilities need to be ruled out.
The next step here would be an ultrasound of the abdomen. This will help us rule out cirrhosis, gall stones.
Also, meanwhile, the following measures will help:
1. Take plenty of fluids and small, home made meals.
2. If you consume alcohol, please stop using it.
2. Don't take any medication on your own.

You may discuss with your treating doctor / gastroenterologist to correlate the findings with your medical history and exclude majority of the causes. If there is no significant cause found, then we need to monitor the levels by repeat tests done.

Hope I have answered your query. If you have any further questions I will be happy to help.

Let me know if you have any more questions.
Wish you a speedy recovery.

Best Wishes,
Dr Sourav Ganguly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor